Massachusetts, 2021

Damaging Winds in Massachusetts, July 27, 2021

July 27, 2021 · NWS ALY · 10 events in 1 county or zone

A couple of thunderstorms progressed from west to east across western Massachusetts ahead of an approaching cold front from the north during the afternoon hours on Tuesday, July 27, 2021. Damaging winds associated with these storms led to downed trees and power lines with the Town of Lenox being the area hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$200,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of thunderstorms progressed from west to east across western Massachusetts ahead of an approaching cold front from the north during the afternoon hours on Tuesday, July 27, 2021. Damaging winds associated with these storms led to downed trees and power lines with the Town of Lenox being the area hardest hit. Two microbursts were confirmed in the Town of Lenox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 3:45 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 27, 3:45 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
445 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Areas of showers and thunderstorms are possible mainly for
areas along and south of Interstate 90 through this evening.
Some of the storms can become strong to severe producing
damaging winds and locally heavy rain. Then, winds turn
northerly and usher in cooler and less humid conditions for
Wednesday with some leftover showers possible in the morning.
Our next chance for showers and storms returns on Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

...Severe Thunderstorm Watch in effect for all of eastern New
York and western New England until 10pm tonight...

As of 4:30PM...A line of showers and embedded thunderstorms
continue are progressing through the Mohawk Valley and Greater Capital
District and will continue advancing eastward into the
Berkshires through the late afternoon hours before reaching the
mid-Hudson Valley and NW CT by early evening. A few storms have
become severe producing damaging winds and heavy downpours, but
overall the dry air aloft has proven to be strong and has
limited the overall instability despite impressive environmental
shear. The main storm to monitor at this time is a storm moving
from Rensselaer Country into northern Berkshire County and
parts of southern VT.

Once the line currently advancing through Schoharie County and
the eastern Catskills enter into the Hudson Valley, it will
reach an air mass where temperatures are in the mid 80s and dew
points in the mid 60s. The SPC mesoanalysis shows this region to
be modestly buoyant with SB CAPE values here near 1500 J/kg
with DCAPE values near 800 - 1000 J/kg. This environment may
promote upscale growth and increase chances for storms to
produce damaging winds; however, it will also arrive past peak
heating so any severe weather may not be too widespread. Either
way, areas south of Interstate 90 will be the area to watch late
this afternoon and early evening for severe weather. Areas
north of I-90 will likely not receive any additional severe
weather since this region has already been contaminated by
earlier showers/storms and is north of the better forcing. We
therefore removed thunder mention in the southern Adirondacks
and Upper Hudson Valley.

Most storms should wrap up by 8 - 10pm with some lingering
showers possible overnight as the wind shift boundary pushes
southward through the region. Winds in the wake of this boundary
shift to the north and will therefore usher in cooler and less
humid conditions. Overnight lows fall into the mid to upper 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Coming soon.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An upper level disturbance will drop southeast out of Canada,
on the southern periphery of the upper trough on Thursday.
Showers and thunderstorms are expected with this feature but
timing is still a bit uncertain. Both the GFS and ECMWF bring
showers/storms into the forecast area during the afternoon but
the main forcing may not reach the area until the evening.
Showers may linger into the overnight period and even into parts
of the day Friday with the upper trough persisting. Highs on
Thursday should warm into the low to upper 70s. Depending on the
shower activity/cloud cover on Friday, temps may range from the
mid 60s in the southern Dacks up to near 80 degrees in the mid-
Hudson Valley.

Surface high pressure builds into the region Friday night into
Saturday with dry, sunny weather and below normal temperatures.
The normal high for Albany is 84 degrees with the forecast high
around 75 degrees.

The forecast confidence decreases as we head into Sunday as
models struggle with the timing of additional upper level energy
moving through the main upper trough. With the upper trough in
place, additional chances for precipitation will be in play
at times through Monday. Temperatures should stay below normal
but comfortable for the beginning of August.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Main concern this afternoon is the passage of a cold front and
associated convection. Current radar trends show two lines of
showers and storms moving through central NY. These are expected to
progress through the forecast area through the afternoon hours,
likely impacting KGFL/KALB/KPSF. Therefore, expect brief reduction
in visibilities along with gusty winds with any thunderstorm.

The convective activity should wane between 00-02Z/Wed with some
lingering showers potentially into the overnight period. Fog may
also be an issue, especially for KGFL/KPSF but this is also
dependent on how much rain these sites receive today.

Variable winds between 5 - 10 kts will weaken to less than 5 kts
overnight, also aiding in the fog potential.

Outlook...

Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Areas of showers and thunderstorms are possible mainly for
areas along and south of Interstate 90 through this evening.
Some of the storms can become strong to severe producing
damaging winds and locally heavy rain. Then, winds turn
northerly and usher in cooler and less humid conditions for
Wednesday with some leftover showers possible in the morning.
Our next chance for showers and storms returns on Thursday.

RH values tonight reach a maximum of 90 - 100 percent before
decreasing to 60 to 70 percent Wednesday afternoon. RH values
than rebound to 90 to 100 percent Wednesday night.

Wind will become light and variable tonight but turn out of the
north to northeast on Wednesday, becoming sustained near 5 - 8
mph. Winds turn light Wednesday night less than 5 kts and shift
to the southeast.

&&

.HYDROLOGY...
A few areas of thunderstorms through this evening may produce
locally heavy rain. However, flooding is not anticipated.
Showers and storms diminish this evening. Our next chance for
more widespread showers and some storms returns on Thursday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, Jul 27, 3:17 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 PM EDT Tue Jul 27 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
417 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 27, 2:43 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albany NY
343 PM EDT Tue Jul 27 2021

NYZ043-084-272015-
Northern Washington-Southern Washington-
343 PM EDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON
COUNTY...

At 343 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lake St. Catherine to near Hartford.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Granville, Hartford, Comstock, Kingsbury, Fort Ann, Middle Granville,
Smiths Basin, North Granville, Slyboro, Baldwin Corner, South
Granville, South Hartford, Truthville, Raceville, Vaughns Corners,
West Pawlet and West Granville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4334 7325 4334 7360 4350 7346 4348 7325
TIME...MOT...LOC 1943Z 265DEG 27KT 4347 7322 4339 7342

BGM
Local storm report, Jul 27, 2:54 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     1 NW FONDA              42.97N  74.39W
07/27/2021                   MONTGOMERY         NY   DEPT OF HIGHWAYS

            TREES AND WIRES DOWNED ON ROUTE 30A BETWEEN ROUTE 5 IN
            FONDA AND CHESTNUT STREET IN JOHNSTOWN

&&

EVENT NUMBER ALY2103798

FRUGIS
Local storm report, Jul 27, 3:06 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 ESE HAWTHORNE HILL    42.79N  73.81W
07/27/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            WIRES DOWNED ON RIVERVIEW DRIVE IN REXFORD

0352 PM     TSTM WND DMG     2 S CLIFTON PARK        42.83N  73.81W
07/27/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREE DOWNED ON ENGLEMORE ROAD

&&

EVENT NUMBER ALY2103799
EVENT NUMBER ALY2103800

FRUGIS
Local storm report, Jul 27, 3:11 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     3 NW HALFMOON           42.89N  73.77W
07/27/2021                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWNED ACROSS KENNEDY LANE

&&

EVENT NUMBER ALY2103801

FRUGIS
Special weather statement, Jul 27, 3:20 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
420 PM EDT Tue Jul 27 2021

NYZ047-051-272045-
Schoharie-Western Albany-
420 PM EDT Tue Jul 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALBANY AND
SOUTHERN SCHOHARIE COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Berne to near Breakabeen to near
Delhi. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jefferson, Westerlo, Berne, Altamont, Middleburgh, Gilboa,
Livingstonville, North Blenheim, Breakabeen, Preston-Potter Hollow,
Preston Hollow, Knox, Rensselaerville, Conesville, East Berne,
Shoefelt Corners, West Berne, Huntersland, Broome Center and West
Fulton.

LAT...LON 4258 7450 4273 7411 4272 7403 4243 7403
      4241 7425 4238 7425 4236 7429 4236 7434
      4237 7438 4236 7444 4242 7462 4247 7466
TIME...MOT...LOC 2019Z 285DEG 42KT 4269 7412 4257 7443 4226 7486

MSE
Local storm report, Jul 27, 3:44 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
444 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     COHOES                  42.77N  73.70W
07/27/2021                   ALBANY             NY   SOCIAL MEDIA

            LARGE TREE LIMB DOWNED ON HOWARD STREET

&&

EVENT NUMBER ALY2103802

FRUGIS

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 27, 3:47 PM EST
Where
Berkshire County, 2.84 mi WSW of Lanesborough
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.503, -73.271

A tree was downed on Balance Rock Road north of the City of Pittsfield.

Thunderstorm Wind, Berkshire

When
July 27, 3:47 PM EST
Where
Berkshire County, 0.51 mi W of Lanesborough
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.520, -73.230

Wires were downed on Bridge Street near the Town of Lanesborough.

Thunderstorm Wind, Berkshire

When
July 27, 3:50 PM EST
Where
Berkshire County, 0.51 mi W of Farnams
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.530, -73.190

A tree was downed across Route 8 near the Town of Lanesborough.

Thunderstorm Wind, Berkshire

When
July 27, 4:27 PM EST
Where
Berkshire County, 0.51 mi W of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.450, -73.260

A tree was downed on Circular Avenue in the City of Pittsfield.

Thunderstorm Wind, Berkshire

When
July 27, 4:28 PM EST to 4:29 PM EST
Where
Berkshire County, 0.51 mi W of Lenox to 0.68 mi S of Lenox
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.370, -73.290

A National Weather Service storm survey confirmed a severe thunderstorm produced a microburst along Cliffwood Street just northwest of downtown Lenox. Hardwood and softwood trees were snapped and uprooted. Some homes were damaged from the fallen trees. Winds were estimated between 80 and 90 mph with a path length of one-half mile and a path width of 50 yards.

Thunderstorm Wind, Berkshire

When
July 27, 4:28 PM EST
Where
Berkshire County, 1.4 mi NW of Lenox
Measured
60 kt (69 mph) estimated gust
Property damage
$300,000
Crop damage
$200,000
Reported by
Newspaper
Coordinates
42.384, -73.299

An estimated one thousand or more trees and branches were snapped or uprooted around the Mass Audubon's Pleasant Valley Wildlife Sanctuary, north of of the Town of Lenox. Damage was also observed along the trails as well as a window breaking in the office. Preliminary damage estimates were up to $500,000.

Thunderstorm Wind, Berkshire

When
July 27, 4:29 PM EST to 4:30 PM EST
Where
Berkshire County, 0.69 mi S of Lenox to 1.47 mi SSE of Lenox
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.360, -73.280

The National Weather Service storm survey confirmed a severe thunderstorm produced a microburst along Housatonic Street before ending at Kimball Farms in the Town of Lenox. Hardwood and softwood trees were snapped and uprooted along its path. One home along Housatonic Street suffered wind damage to its siding. Some homes were damaged by fallen trees. Winds were estimated at 80 to 90 mph with a path length of one-half mile and a path width of 100 yards.

Thunderstorm Wind, Berkshire

When
July 27, 4:30 PM EST
Where
Berkshire County, 1.46 mi NE of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.382, -73.257

A tree and wires were downed on a house on East Street near the Town of Lenox.

Thunderstorm Wind, Berkshire

When
July 27, 4:30 PM EST
Where
Berkshire County, 1.83 mi W of New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.396, -73.265

Trees were downed on a house on New Lenox Road near the Town of Lenox.

Thunderstorm Wind, Berkshire

When
July 27, 5:28 PM EST
Where
Berkshire County, 2.31 mi SSE of New Boston
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.070, -73.060

A tree was downed across Route 8 southeast of the Town of Sandisfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972386, 972387, 972389, 972393, 972410, 972417, 972412, 972395, 972398, 972399.